Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Nardil: please be careful *hypertensive crises*

Posted by Anonne on March 3, 2003, at 0:17:49

In reply to Re: Any Update On Nardil Availability? Katia, posted by Eilidh on March 1, 2003, at 6:13:06

Hello.
As someone who has been on Nardil off and on since 1985, and who has now had three (3) hypertensive crises, the last one documented to have caused intracranial hemorrhage, I must warn you that tyramine amounts (and one's sensitivity to that) can vary tremendously!

I am now OFF of Nardil (MUCH to my dismay, on Effexor XR and maybe adding Remeron soon).
(Am in the U.S.)

This will be reasonably brief right now, since this is my first post and I must sleep. However,
out of the three ER visits for hypertensive crisis due to ingestion of tyramine laden products, only the last ER visit (each at a different hospital) warned me properly. If I could find empirical evidence of say, nifepidine or some other agent to take at the immediate ONSET of a hypertensive crisis, AND have a psychiatrist well-versed in handling this kind of medication, I would consider going back on Nardil.
----

First crisis, 1990: ate a bagel w/ alfalfa sprouts, tomatoes (cooked) and a small bit of Swiss cheese. I had been able to eat pizza, bananas, chocolate, some beer and white wine (never red) without a problem. The tiny amount of Swiss cheese MUST have aged or chemically done something to elevate tyramine.
ER did nothing to reduce my blood pressure - basically waited for several nasty hours w/ HORRIBLE pounding blinding headache, radiating chest pain, palpitations, running cold water on my forehead until the doctor saw me - and gave me painkillers.
Nothing said about CAT scans or anything.

1998, 2nd hypertensive crisis: Food was Chinese takeout, asked for NO MSG, just white rice, lemon chicken. (Have been able to add soy sauce to much food, including teriyaki, w/ no problem, in the past. I don't believe there was ANY soy sauce to my knowledge in the dinner.) By dessert, which was Haagen Dasz icecream and mango, I had my 2nd hypertensive crisis.
The ER, even when I told them that my BP was normally VERY low, and that now it was over 145/99 (normally 100/70), AND saw my Nardil MAO-I list of WARNINGs on reactions (from the manufacturer), did nothing but take an EKG and administer Ativan. Which did in fact lessen the horrid shotgun headache and accompanying chestpain.
It was noted in my chart that what had, in fact, occurred, was merely a "panic attack" or "stress". Suffice to say that simply mentioning a psychiatric history (and the fact that the offending medication was a psychotropic) seemed to completely obviate (word?)/negate every piece of evidence brought forth of a hypertensive crisis.
I still need to write to that hospital and inform them of their lack of judgment, and suggest improvements in triage. (even if the percentage is tiny of medication induced hypertensive crises, this could be lifesaving).

Apparently, relatively low jumps in blood pressure for some people who normally have VERY low blood pressure can be signs of potential real cerebro-vascular damage. Most ERs are not trained in recognizing this.

2002: 3rd and last. Sleep deprived, stressed out, chain-smoking cigarettes, and then Indian take-out. I have eaten Indian food a zillion times. I had not tried this particular restaurant before, though.
It was either the butter chicken or the fish - they tasted fine. The palpitations, tell-tale radiating chest pain and nausea, then shotgun headache told me something was up again. This time, I was terrified of going to another ER- the thought made me SICK of being dismissed again, plus the terror of being so much in pain and trapped in this body... I don't know, I just was UNINFORMED. For 18 years!!!!

I had no idea, despite my relatively expansive readings on psychotropics AND Nardil, that CAT scans should be asked for.
I didn't THINK of cerebral damage!
I didn't know that meat, especially foreign (i.e., Indian, Chinese, anything covered w/ strong spices/sauces) could be dangerous - I knew to avoid liver and chicken liver, anything smoked or pickled - but this was just plain weird.
Perhaps the chicken or fish had undergone some putrefication (undetectable in taste), as it was peppered with all sorts of yummy spices.
Remember, I had eaten varieties of these kinds of foods for years, w/ no adverse effect (except 1998, which still didn't make sense - lemon chicken and rice???).

The meat putrefication apparently can do some pretty weird things w/ tyramine; at least, that's what it seems happened. Perhaps the combination of spices and meat, perhaps some disguised MSG, perhaps the addition of a stressed out system (chain smoking, tire blew out, sleep deprivation of 24+ hours) can alter one's receptivity to tyramine and all that chemical combustion.

In any case (Nardil doses varied throughout the years from 45 - 90 mg/day, btw), I took a Klonopin which helped some. The headache, however, lasted for 4 days. Each time before, the pain went away w/in 2 days at most, I think. This time, it didn't, and I luckily called my psych. (who was amenable to researching potential life saver 'nifedipine' or Haldol pills for emergency situations, after 1998 crisis - however, as nothing in the literature was conclusive, I kind of forgot about it.) - and said, "should I go to the ER, as the pain is localized on one side (right), and hasn't gone away?"

He said to get checked out. I also said I hadn't taken my Nardil since the crisis, 4 days before, as I was afraid that would aggravate the reaction. He concurred. That was it. Nothing about "GET A HEAD CAT SCAN A.S.A.P.!"

Long story short (ha): CAT scan showed hemorrhage. Referred to an MRI. That didn't come w/in several hours.
I was having bad anxiety and crying bouts, as I was cold-turkeying off the Nardil. So, frustrated, I asked the attending doctor if I could not just godd*mn it, go home until the MRI was ready. Like, make an appt. and come back.

He told me that unless I wanted to die in my sleep, or worse, I should stay put at the ER however long it takes until the MRI is available.

So I stayed for 4 days, transferred w/in the same night to a hospital room.

MRI showed hemorrhage OR calcification. Neurologist told me to get a new CAT scan in a month, to see if the lesion in fact was hemorrhage, or simply calcification. Meanwhile, no smoking, no caffeine, and certainly no Nardil.

I asked what about other Antidepressants - to be safe, he said, none for that month.
It was a month from hell. The next CT scan showed resolution (no more lesion/hemorrhage), so it was assumed that indeed there was intracranial bleeding which had since healed. I held off on antidepressants for 2 more months after.

I shudder to think of all the possible previous 'brain damage' I could have had w/ the other two hypertensive crises. On top of some pretty vicious clinical depressive episodes throughout childhood, teen years, and adult years. And ECT, and psychotropics.

I'm done for now. Not gonna edit.
Be careful out there.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Anonne thread:204334
URL: http://www.dr-bob.org/babble/20030301/msgs/205428.html